Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

July 26, 2014Todd County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 26, 2014, 3:04 PM CDT for Todd County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2014, 3:04 PM CDT (20:04 UTC)
Expired
Jul 26, 2014, 4:00 PM CDT
In force
56 min
Issued by
NWS Twin Cities, MN

County Todd County, MN

The radar

The Minneapolis radar (KMPX), 187 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -115 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-311 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-115 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WWUS83 KMPX 262004
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT SAT JUL 26 2014

MNZ042-262100-
TODD-
304 PM CDT SAT JUL 26 2014

AT 300 PM CDT...RADAR INDICATED ISOLATED THUNDERSTORMS WERE RAPIDLY 
DEVELOPING 7 MILES NORTHEAST OF PARKERS PRAIRIE. THESE STORMS WERE 
MOVING EAST AT 15 MPH.

WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BERTHA.
  EAGLE BEND.
  CLARISSA.
  PHILBROOK.

LAT...LON 4634 9466 4608 9466 4611 9515 4629 9517
      4631 9516
TIME...MOT...LOC 2004Z 270DEG 12KT 4621 9519

$$


CARLYON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 26, 12:30 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jul 26, 12:30 PM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1230 PM CDT SAT JUL 26 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 318 AM CDT SAT JUL 26 2014

EARLY MORNING WATER VAPOR IMAGERY WITH GFS26.00 500MB HEIGHTS AND
WINDS SHOWED A COMPACT UPPER LEVEL LOW IN SOUTHERN MANITOBA...AND
AN UPPER LEVEL RIDGE CENTERED OVER NORTHERN TEXAS. THIS LED TO QUICK
ZONAL FLOW OVER THE NORTHERN THIRD OF THE CONUS...WITH A WEAK
SHORTWAVE LOCATED OVER CENTRAL SOUTH DAKOTA. THIS SHORTWAVE WAS ABLE
TO FIRE OFF A FEW THUNDERSTORMS OVERNIGHT. THE LEADING EDGE OF THESE
STORMS WERE FALLING APART...AND THE LATEST RUNS OF THE HIRES
MODELS...INCLUDING THE HOPWRF AND HRRR SHOW THE DEVELOPING
CONVECTION DIVING SOUTHEAST OVER SOUTHWEST MINNESOTA AND NORTHERN
IOWA. THEREFORE HAVE INTRODUCED A SLIGHT CHANCE OF POPS ACROSS THE
FAR SOUTHWESTERN CWA.

LATER TODAY INSTABILITY WILL BUILD ALONG A WEAK SURFACE
TROUGH...WITH AN UPPER LEVEL WAVE DIVING DOWN FROM CANADA. THIS WILL
SUPPORT A FEW LATE AFTERNOON SHOWERS AND THUNDERSTORMS MAINLY ACROSS
NORTHERN MN AND WI. FORECAST SOUNDINGS SHOW CIN HOLDING OFF
CONVECTION EARLY IN THE AFTERNOON...WITH DEEP MIXING BY LATE
EVENING. INCREASED THE WINDS ACROSS WESTERN MN TO REFLECT THIS
BOUNDARY LAYER MIXING. CONTINUED PRECIP CHANCES ACROSS THE NORTHEAST
OVERNIGHT SATURDAY WITH COOLER DRIER AIR MOVING IN FROM THE
NORTHWEST.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 318 AM CDT SAT JUL 26 2014

THE UPPER LOW WILL ROTATE SOUTHEASTWARD ACROSS WESTERN WISCONSIN
SUNDAY. SCATTERED TO NUMEROUS SHOWER COVERAGE EXPECTED ACROSS ERN
MN AND WRN WI...WITH ISOLATED LIGHT SHOWERS OR SPRINKLES EXPECTED
FURTHER SOUTHWEST ACROSS WRN/SRN MN. REMOVED THE THUNDER MENTION
DUE TO POOR LAPSE RATES AND LITTLE OR NO INSTABILITY. THIS EVENT
WILL BE SIMILAR TO THE ONE ABOUT 2 WEEKS AGO...EXCEPT THAT THIS
ONE IS A BIT WEAKER AND AREAL COVERAGE OF PRECIP IS NOT EXPECTED
TO BE AS IMPRESSIVE.

CLEARING SKIES WILL FOLLOW SUNDAY NIGHT WHICH WILL MARK THE
BEGINNING OF A LONG STRETCH OF MOSTLY CLEAR SKIES AND SEASONAL OR
SLIGHTLY BELOW NORMAL TEMPERATURES. NOT MUCH TO DISCUSS BEYOND
SUNDAY...EACH DAY WILL MORE OR LESS BE A CARBON COPY OF THE LAST.
THE TROUGH WILL REMAIN PARKED OVER THE GREAT LAKES WITH RIDGING
ACROSS THE ROCKIES AND THE WESTERN ATLANTIC FOR THE NEXT WEEK OR
TWO. REMOVED POPS FOR LATE NEXT WEEK DUE TO VERY WEAK FORCING AND
LITTLE OR NO INSTABILITY. THINKING THE WIDESPREAD QPF OVER WI ON
THE GFS AND ECMWF IS MUCH OVERDONE AND IS LIKELY A RESULT OF AN
OVERESTIMATION OF EVAPOTRANSPIRATION...AND SUPERADIABATIC LAPSE
RATES AT THE SURFACE DUE TO WINDS LESS THAN 3 KT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1212 PM CDT SAT JUL 26 2014

SFC FRONT MOVING EAST THIS AFTERNOON WITH CHANCE OF THUNDER
ASSOCIATED. BELIEVE WILL BE WIDELY SCT ALONG THE BOUNDARY. MAY
BECOME A BIT MORE ORGANIZED AS IT MOVES INTO WC WISCONSIN INTO TE
OVERNIGHT. EXPECT VFR CONDITIONS WITH CHC MVFR WITH THUNDER. THEN
LOWER MVFR CIGS WILL DEVELOP LATE TONIGHT IN THE NORTHWEST AREA
AND SPREAD SOUTHEAST THROUGH 12-14Z SUNDAY. SHRA WILL BE POSSIBLE
AS THE UPPER LOW DROPS SOUTHEAST WITH COLD POOL. WINDS EXPECTED TO
BECOME MORE S-SW AHEAD OF FRONT AND THEN W-NW AND INCREASE/BECOME
GUSTY INTO SUNDAY.

KMSP...
VFR WITH SMALL CHANCE MVFR/TSRA 00Z-03Z. THEN MVFR CIGS ARE EXPECTED
TO DROP SOUTHEAST LATE TONIGHT AND INTO SUNDAY AS UPPER LOW DROPS
MOVES THROUGH. SHRA THREAT ALSO DEVELOPS DURING THE MORNING. S-SW
WINDS DEVELOPING AHEAD OF SFC FRONT. THAT MOVES THROUGH THE
EVENING WITH W-NW WINDS DEVELOPING...INCREASING AND GUSTY DURING
THE DAY.

/OUTLOOK FOR KMSP/
MON...VFR. WINDS N AT 5KTS.
TUE...VFR. WINDS NAT 10KTS.
WED...VFR. WINDS N AT 5KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...JRB
LONG TERM...BORGHOFF
AVIATION...DWE
Hazardous weather outlook, Jul 26, 12:37 PM CDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1237 PM CDT SAT JUL 26 2014

MNZ041-042-047>049-054>058-064-065-073-271200-
DOUGLAS-TODD-STEVENS-POPE-STEARNS-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-YELLOW MEDICINE-RENVILLE-REDWOOD-
1237 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED THUNDERSTORMS IS POSSIBLE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ043>045-050>053-059>063-066>070-074>078-082>085-091>093-
WIZ014>016-023>028-271200-
MORRISON-MILLE LACS-KANABEC-BENTON-SHERBURNE-ISANTI-CHISAGO-
WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-MCLEOD-SIBLEY-CARVER-
SCOTT-DAKOTA-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-
BLUE EARTH-WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-
RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE-
1237 PM CDT SAT JUL 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS CENTRAL MINNESOTA...AND INTO WEST CENTRAL
WISCONSIN OVERNIGHT. THE SEVERE WEATHER POTENTIAL IS LOW AT THIS
TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 26, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
304 PM CDT SAT JUL 26 2014

MNZ042-262100-
TODD-
304 PM CDT SAT JUL 26 2014

AT 300 PM CDT...RADAR INDICATED ISOLATED THUNDERSTORMS WERE RAPIDLY
DEVELOPING 7 MILES NORTHEAST OF PARKERS PRAIRIE. THESE STORMS WERE
MOVING EAST AT 15 MPH.

WINDS UP TO 30 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BERTHA.
  EAGLE BEND.
  CLARISSA.
  PHILBROOK.

LAT...LON 4634 9466 4608 9466 4611 9515 4629 9517
      4631 9516
TIME...MOT...LOC 2004Z 270DEG 12KT 4621 9519

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:26 PM CDTSpecial Weather StatementMPXLac qui Parle49 min
Jul 26, 3:32 PM CDTSpecial Weather StatementMPXTodd28 min
Jul 26, 3:46 PM CDTSpecial Weather StatementMPXMorrison29 min
Jul 26, 3:50 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd25 min
Jul 26, 4:21 PM CDTSpecial Weather StatementMPXMorrison39 min
Jul 26, 4:23 PM CDTSevere Thunderstorm WarningMPXMorrison17 min
Jul 26, 4:55 PM CDTSpecial Weather StatementMPXMille Lacs50 min
Jul 26, 5:16 PM CDTSevere Thunderstorm WarningMPXMille Lacs29 min
Jul 26, 5:44 PM CDTSevere Thunderstorm WarningMPXKanabec, Mille Lacs31 min
Jul 26, 6:11 PM CDTSevere Thunderstorm WarningMPXKanabec34 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.